Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2006, 7:20 PM CDT for Fillmore County, Minnesota. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2006, 7:20 PM CDT (00:20 UTC)
- Expired
- May 8, 2006, 8:15 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fillmore County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:28 PM CDT | HAIL 0.75 | 1 W Ostrander, MN | |
| May 8, 7:36 PM CDT | HAIL 1 | Ostrander, MN | |
| May 8, 8:00 PM CDT | HAIL 0.75 | 3 Sw Spring Valley, MN | |
| May 8, 8:03 PM CDT | HAIL 1 | Cherry Grove, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 090020 SVRARX MNC045-090115- /O.NEW.KARX.SV.W.0017.060509T0020Z-060509T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 720 PM CDT MON MAY 8 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA... * UNTIL 815 PM CDT * AT 715 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF SPRING VALLEY...OR ABOUT 20 MILES WEST OF PRESTON...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING VALLEY AROUND 730 PM... WYKOFF AROUND 750 PM... FORESTVILLE STATE PARK AROUND 755 PM... FOUNTAIN AROUND 810 PM... PRESTON AROUND 815 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4367 9246 4357 9246 4354 9205 4385 9208 $$ BOYNE
5 follow-up statements
000 WWUS53 KARX 090030 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 730 PM CDT MON MAY 8 2006 MNC045-090115- /O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/ FILLMORE MN- 730 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WESTERN FILLMORE COUNTY... AT 728 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL IN OSTRANDER. THIS STORM WAS MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ETNA AROUND 735 PM... CHERRY GROVE AND WYKOFF AROUND 745 PM... FORESTVILLE STATE PARK AND GREENLEAFTON AROUND 755 PM... CARIMONA AROUND 805 PM... FOUNTAIN AROUND 810 PM... LAT...LON 4367 9246 4357 9246 4354 9205 4385 9208 $$ BOYNE
000 WWUS53 KARX 090036 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 735 PM CDT MON MAY 8 2006 MNC045-090115- /O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/ FILLMORE MN- 735 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WESTERN FILLMORE COUNTY... AT 728 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL IN OSTRANDER. THIS STORM WAS MOVING EAST AT 15 MPH. AT 730 PM...HALF INCH DIAMETER HAIL WAS REPORTED 2 MILES WEST OF SPRING VALLEY. AT 732 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ETNA...OR 15 MILES WEST OF PRESTON... MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CHERRY GROVE AND WYKOFF AROUND 745 PM... FORESTVILLE STATE PARK AND GREENLEAFTON AROUND 755 PM... CARIMONA AROUND 805 PM... FOUNTAIN AROUND 810 PM... PRESTON AND HUTTON AROUND 815 PM... LAT...LON 4367 9246 4357 9246 4354 9205 4385 9208 $$ BOYNE
000 WWUS53 KARX 090043 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 743 PM CDT MON MAY 8 2006 MNC045-090115- /O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/ FILLMORE MN- 743 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL FILLMORE COUNTY... AT 736 PM...SPOTTERS REPORTED PENNY TO QUARTER SIZE HAIL IN OSTRANDER. AT 742 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ETNA...OR 13 MILES WEST OF PRESTON... MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GREENLEAFTON AROUND 750 PM... FORESTVILLE STATE PARK AROUND 755 PM... CARIMONA AROUND 800 PM... FOUNTAIN AROUND 805 PM... PRESTON AROUND 810 PM... LAT...LON 4367 9238 4358 9238 4354 9205 4377 9207 $$ BOYNE
000 WWUS53 KARX 090050 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 749 PM CDT MON MAY 8 2006 MNC045-090115- /O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/ FILLMORE MN- 749 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WESTERN FILLMORE COUNTY... AT 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CHERRY GROVE...OR 10 MILES SOUTHWEST OF PRESTON...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CARIMONA AROUND 755 PM... LAT...LON 4365 9231 4357 9230 4354 9205 4369 9206 $$ BOYNE
000 WWUS53 KARX 090101 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 801 PM CDT MON MAY 8 2006 MNC045-090115- /O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/ FILLMORE MN- 801 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WESTERN FILLMORE COUNTY... AT 758 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GREENLEAFTON...OR 9 MILES SOUTHWEST OF PRESTON...MOVING EAST AT 15 MPH. LAT...LON 4364 9225 4357 9224 4355 9211 4367 9211 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:35 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 8, 2:35 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT MON MAY 8 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY FORECAST PROBLEM IS ON PROLONGED PERIOD OF PRECIPITATION PROBABILITIES WITH SLOW MOVING UPPER LONG WAVE TROUGH AND EVENTUAL CUTOFF CIRCULATION STUCK OVER THE UPPER MIDWEST. 18Z SURFACE ANALYSIS SHOWS THE COLD FRONT REACHING FROM NEAR WINNIPEG DOWN ACROSS THE EASTERN DAKOTAS INTO CENTRAL NEB AND WESTERN KS. VISIBLE SATELLITE IMAGERY SHOWING A GOOD DEAL OF CLOUD OUT AHEAD OF THE FRONT IN BROAD AREA OF WARM AND MOIST ADVECTION. SOME SHOWERS ALSO IN THIS...MAINLY OVER WI AND SOUTHEAST MN. 12Z 08MAY06 MODEL SOLUTIONS ARE IN GOOD AGREEMENT THROUGH MUCH OF THE SHORT RANGE PERIOD...BUT SHOW SOME DIFFERENCES WITH TIMING AS WE MOVE BEYOND WEDNESDAY. NAM FASTER IN BRINGING IN COOL AIR SURGE. MEDIUM RANGE MODELS SUPPORT GFS IN THIS REGARD. SCATTERED LIGHT SHOWERS WILL CONTINUE TO BE A POSSIBILITY THIS EVENING AS WARM ADVECTION AND THETA-E ADVECTION CONTINUE ACROSS THE FORECAST AREA. SIGNIFICANT LIFT HARD TO FIND HOWEVER...LIMITING CONVECTIVE POTENTIAL. EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS NEARER TO THE FRONT WEST OF THE AREA THIS EVENING...SPREADING EAST INTO THE FORECAST AREA LATER ON. TIMING OF THIS WILL KEEP SEVERE CHANCES AT A MINIMUM. WITH INABILITY TO PIN DOWN THE CHANCES THIS EVENING...OPTED TO GO LIKELY WITH ALL OF TONIGHT FOR SIMPLICITY. BOUNDARY LOOKS TO MOVE THROUGH THE AREA TUESDAY MORNING...WITH THE BULK OF THE RAIN ALONG AND EAST OF IT. WILL LIKELY SEE SOME PERIODS WITHOUT RAIN...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY...BUT HARD TO PIN DOWN JUST WHEN WITH THE UPPER LOW TAKING UP RESIDENCE OVER THE AREA AND ABUNDANT SMALLER SHORT WAVES ROTATING ABOUT IT. MORE SIGNIFICANT WAVE MOVES THROUGH THE CENTRAL PLAINS AND WRAPS UP INTO THE GREAT LAKES BY THURSDAY...AND WHEN THIS WAVE DUMB-BELLS AROUND THE CUTOFF...WE SHOULD SEE SOME BACK DOOR EFFECTS WITH PRECIPITATION WRAPPING BACK WEST INTO THE AREA FROM THE EAST. .LONG TERM...THURSDAY NIGHT THROUGH THROUGH MONDAY ATTENTION THROUGH THIS PERIOD REMAINS ON THE PERSISTENT UPPER TROUGH/CUTOFF THAT WILL REINFORCE AND SPIN AROUND THE REGION INTO THE WEEKEND. SIGNIFICANT SHORT WAVE ENERGY MOVES ACROSS SOUTHERN CANADA AND DROPS INTO THE TROUGH...REINFORCING IT AND ALLOWING IT TO RETROGRADE AGAIN. TREND THE PAST FEW RUNS HAS BEEN TO LINGER ITS EFFECTS LONGER FOR THE AREA. BUT STILL SOME UNCERTAINTY ON JUST HOW LONG IT WILL HANG AROUND. OPTED NOT TO ADD ADDITIONAL RAIN CHANCES BEYOND SATURDAY...ALTHOUGH I WAS TEMPTED. IN FACT...IF THIS TREND CONTINUES...RAIN CHANCES MAY HAVE TO BE ADDED FROM SATURDAY RIGHT ON THROUGH MONDAY. ONE OTHER ITEM OF NOTE REGARDS PRECIPITATION TYPE CONCERNS THURSDAY NIGHT AND FRIDAY NIGHT. TEMPERATURES WILL DIP INTO THE 30S UNDER THE COLD CORE OF THE SYSTEM...AND ANY PRECIPITATION THAT FALLS WILL START OUT AS SNOW ALOFT. MODEL SOUNDINGS TODAY SHOW A LITTLE WARMER AIR IN THE BOUNDARY LAYER THAN YESTERDAY...WHICH WOULD MELT ALL THE SNOW INTO RAIN BEFORE IT REACHED THE GROUND. AGAIN...DID NOT INTRODUCE THE /S/ WORD TO THE FORECAST AT THIS TIME...BUT IT CONTINUES TO BEAR WATCHING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MW
Hazardous weather outlook, May 8, 4:15 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT MON MAY 8 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 400 AM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL TRACK FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. INSTABILITY WILL BE ON THE INCREASE JUST AHEAD OF THE FRONT...AND COULD FAVOR SEVERE THUNDERSTORM DEVELOPMENT FROM WESTERN MINNESOTA SOUTHWARD. HOWEVER... AS THESE THUNDERSTORMS MOVE EASTWARD INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA TONIGHT...THEY WILL MOVE INTO A MORE STABLE ENVIRONMENT...AND THE THREAT FOR SEVERE WEATHER WILL DECREASE. INITIALLY...MOISTURE RETURN WELL AHEAD OF THE FRONT WILL FIRE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY. TONIGHT...THE EXPECTED LINE OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL APPROACH THE REGION. AGAIN THOUGH...THE INSTABILITY WILL BE MUCH WEAKER...LIMITING THE THREAT FOR SEVERE WEATHER. CURRENTLY...IF ANY SEVERE WEATHER WOULD DEVELOP...THE BEST CHANCES LOCALLY WOULD BE WEST OF THE MISSISSIPPI RIVER...AND AFTER 9 PM TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL CONTINUE ITS SLOW TREK EASTWARD ON TUESDAY... MOVING INTO THE EASTERN GREAT LAKES ON WEDNESDAY. MEANWHILE...THE AREA OF LOW PRESSURE RESPONSIBLE FOR THE FRONT WILL LINGER ACROSS THE GREAT LAKES THROUGH THURSDAY...CONTINUING THE CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED WITH ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED TONIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Local storm report, May 8, 6:17 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 N LYLE 43.52N 92.94W
05/08/2006 E0.75 INCH MOWER MN LAW ENFORCEMENT
HAIL COVERED HWY 218
&&
ELSENLocal storm report, May 8, 6:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ROSE CREEK 43.60N 92.83W
05/08/2006 E0.75 INCH MOWER MN LAW ENFORCEMENT
&&
ELSENLocal storm report, May 8, 6:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 1 N ADAMS 43.58N 92.72W
05/08/2006 E1.00 INCH MOWER MN TRAINED SPOTTER
&&
ELSENThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 63 min |
| May 8, 9:11 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 34 min |
| May 8, 9:34 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.